Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 2, 2018, 8:32 PM EDT for Muskegon County, Newaygo County, Michigan. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 8:32 PM EDT (00:32 UTC)
- Expired
- May 2, 2018, 9:02 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Muskegon County, MI, Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 64 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:45 PM EDT | HAIL 1.75 | 2 Se Fremont, MI | PHOTOS RELAYED THROUGH BROADCAST MEDIA. |
| May 2, 8:50 PM EDT | TSTM WND DMG | 3 Sse Fremont, MI | TREE DOWN BLOCKING 72ND AND LUCE SOUTH OF FREMONT. TIME ESTIMATED. |
| May 2, 8:52 PM EDT | HAIL 1 | 3 Ene Fremont, MI | |
| May 2, 8:55 PM EDT | HAIL 1 | 2 Sse Fremont, MI | SOUTH OF FREMONT AT 64TH AND M82. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
747
WUUS53 KGRR 030032
SVRGRR
MIC121-123-030130-
/O.NEW.KGRR.SV.W.0001.180503T0032Z-180503T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
832 PM EDT WED MAY 2 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southern Newaygo County in west central Michigan...
Central Muskegon County in west central Michigan...
* Until 930 PM EDT.
* At 832 PM EDT, a severe thunderstorm was located 7 miles east of
Lakewood Club, or 10 miles northeast of Muskegon, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Muskegon... Newaygo... Fremont...
Lakewood Club... Grant... Croton...
Holton... Bridgeton... Brunswick...
Reeman... Wolf Lake... Twin Lake...
Croton Heights... Bailey... Wooster...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4347 8607 4347 8604 4348 8602 4358 8556
4329 8556 4329 8579 4326 8579 4322 8619
4342 8628
TIME...MOT...LOC 0032Z 251DEG 35KT 4334 8611
HAIL...1.00IN
WIND...60MPH
$$
HOVING2 follow-up statements
966
WWUS53 KGRR 030048
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
848 PM EDT WED MAY 2 2018
MIC121-030057-
/O.CAN.KGRR.SV.W.0001.000000T0000Z-180503T0130Z/
Muskegon MI-
848 PM EDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MUSKEGON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4347 8604 4358 8556 4329 8556 4330 8604
TIME...MOT...LOC 0047Z 244DEG 45KT 4344 8588
$$
MIC123-030130-
/O.CON.KGRR.SV.W.0001.000000T0000Z-180503T0130Z/
Newaygo MI-
848 PM EDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHERN NEWAYGO COUNTY...
At 847 PM EDT, a severe thunderstorm was located near Newaygo, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newaygo... Fremont... Grant...
Croton... Bridgeton... Reeman...
Croton Heights...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4347 8604 4358 8556 4329 8556 4330 8604
TIME...MOT...LOC 0047Z 244DEG 45KT 4344 8588
HAIL...1.00IN
WIND...60MPH
$$
MEADE818
WWUS53 KGRR 030102
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
902 PM EDT WED MAY 2 2018
MIC123-030112-
/O.CAN.KGRR.SV.W.0001.000000T0000Z-180503T0130Z/
Newaygo MI-
902 PM EDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NEWAYGO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4347 8604 4358 8556 4329 8556 4330 8604
TIME...MOT...LOC 0101Z 251DEG 35KT 4349 8568
$$
HOVINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:56 PM EDT, 36 minutes earlier.
Area forecast discussion, May 2, 7:56 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 756 PM EDT Wed May 2 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 334 PM EDT Wed May 2 2018 Rounds of showers and thunderstorms are expected to work across Lower Michigan this evening through Friday morning. A few storms may become severe, especially Thursday night. The main threats from these storms will be lightning, heavy rainfall which could cause some localized flooding, and possibly large hail and damaging wind gusts. Temperatures will remain above normal through the end of the week in a warm and humid airmass. && .SHORT TERM...(This evening through Friday) Issued at 334 PM EDT Wed May 2 2018 SPC Model analysis and satellite and visual observations of clouds hint that a cap is over the area and working to suppress convection. Forecast model soundings show this cap should begin to erode through the very late afternoon and early evening, roughly along and south of I-96, and we may see a few thunderstorms develop there prior to 8PM. Better window for showers and thunderstorms will open up after about 8PM this evening as storms firing over a low-level boundary situated over Iowa/Wisconsin/Illinois progress eastward into the area. The boundary itself should also work into southern counties overnight, supporting storm development as the low level jet noses into far southern Michigan. Instability should begin to increase this evening, with airmass causing more congested look on visible satellite over N Indiana/Illinois working northward into the area. Model forecast soundings continue to support storms becoming elevated overnight which would limit severe wind threat, but there could be a few hours in the evening before this happens. Hi-res models then show strong support for an additional round of storms late overnight into Thursday morning, as convective complex works in from the Plains. Instability over Michigan looks to decrease towards the early morning hours, and threat for severe weather will be more limited with the second round. Tornado threat this evening and tonight looks limited given limited instability and limited directional shear, but cannot completely rule it out over far southwest Michigan given low LCL heights and close vicinity of the low-level boundary. Additional showers and thunderstorms may develop on Thursday, but activity is more favored to occur during the evening and overnight hours as warm front lifts through the area and surface low pressure crosses Northern Michigan ahead of a strong upper trough. 60 knot low-level jet will help provide more organization for storms, and a few storms may become severe. Given low CAPE, SPC marginal risk looks appropriate for now. .LONG TERM...(Friday night through Wednesday) Issued at 334 PM EDT Wed May 2 2018 The long term period overall is quite uneventful. Northwest upper flow will be in place to begin the long term Friday night. The main weather maker, a weak shortwave, is forecast to dive southeast through the region Saturday night and Sunday. Some scattered showers and possibly an isolated thunderstorm is forecast during that time frame. 850mb LI's drop to around zero C, with the bulk of the instability remaining west of Lake Michigan. Otherwise dry weather is forecast ahead of the weak system over the weekend for Friday night and Saturday and again in the early portion of next week. Temperatures will be above normal in the 70s for highs on Saturday, cooling into the 60s for Sunday and Monday which is normal for this time of year. Readings early next week should be near to above normal once again. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 755 PM EDT Wed May 2 2018 Numerous shwrs and tstms will impact the srn Lwr MI terminals tonight. Cigs are VFR with this first round of rain, although ocnl MVFR to IFR vsbys will occur in heavier downpours. Could also be some brief gusty winds to 40kts and small hail. Cigs are expected to trend down to predominately MVFR late tonight as fairly widespread rain persists. A period of IFR stratus looks likely for MKG/GRR/LAN, and possible for AZO/BTL/JXN on Thursday morning as the sfc boundary sinks south behind the overnight/early morning rain, and some dense fog off Lake MI could impact the MKG terminal. Later in the day Thursday, by 21Z, we should see improvement in cigs to MVFR to VFR category. However with sfc heating we should also see new development of sct'd tstms. && .MARINE... Issued at 334 PM EDT Wed May 2 2018 Large waves are expected to subside over the area this evening. Wave heights are expected to remain at three feet or less over the next few days with lighter winds forecast. The main threat to marine interests will be round of thunderstorms that will occur this evening through Friday morning. && .HYDROLOGY... Issued at 239 PM EDT Wed May 2 2018 River levels are around normal for the time of year. Showers and thunderstorms are possible tonight into Friday and rain amounts will be variable across Southwest Lower Michigan. Rainfall totals through the weekend will range from an inch up to several inches. This would lead to rises on area rivers by the weekend and perhaps some minor flooding. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...HLO SHORT TERM...HLO LONG TERM...Duke AVIATION...Meade HYDROLOGY...63 MARINE...HLO
Hazardous weather outlook, May 2, 5:15 AM EDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 515 AM EDT Wed May 2 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 515 AM EDT Wed May 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible, mainly tonight. An isolated severe storm is possible. Damaging winds and large hail is the main risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms are possible Thursday and more so Thursday night. A few severe storms are possible with damaging winds and large hail the main risks. Any stronger storm will contain frequent lightning. Where the storms persist, urban and poor drainage flooding may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday through Thursday night. LMZ844>849-030915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 515 AM EDT Wed May 2 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft today. Thunderstorms may pose a risk to mariners into tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms Thursday and more so Thursday night may create hazardous conditions for mariners. Some of the storms will have frequent lightning, gusty winds and possibly hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday through Thursday night.
In the hours before
Special weather statement, May 2, 6:54 PM EDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 654 PM EDT Wed May 2 2018 MIZ056>058-064>066-071>073-030100- Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Van Buren-Kalamazoo-Calhoun- Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia, Holland, Hastings, Charlotte, South Haven, Kalamazoo, and Battle Creek 654 PM EDT Wed May 2 2018 ...Strong Thunderstorms Approaching Southwest Michigan... At 650 pm EDT, numerous thunderstorms, some strong, were over southern Lake Michigan and northern Illinois. The storms were moving east-northeast at around 40 mph and will begin impacting southwest lower Michigan after 730 PM this evening. The main threat from these storms will be gusty winds up to 50 mph, hail up to dime size, dangerous lightning strikes, and heavy downpours. If skies darken in your area or you hear thunder, curtail any outdoor activities and seek shelter until 30 minutes after the storm has passed. If caught outside stay away from high objects such as trees. Meade
Special weather statement, May 2, 7:01 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 701 PM EDT WED MAY 2 2018 MIZ074-022345- Jackson MI- 701 PM EDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY... At 701 PM EDT, Doppler radar was tracking a strong thunderstorm over Hanover, or 10 miles southwest of Vandercook Lake, moving east at 40 mph. Dime size hail and winds in excess of 40 mph with downed tree limbs will be possible with this storm. Locations impacted include... Jackson... Vandercook Lake... Brooklyn... Grass Lake... Leoni... Spring Arbor... Napoleon... Norvell... Pulaski... Concord... Horton... Hanover... Oak Point... Sunset Beach... Michigan Center... LAT...LON 4207 8471 4216 8471 4231 8413 4208 8413 TIME...MOT...LOC 2301Z 251DEG 35KT 4209 8454 HOVING
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:18 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 57 min |
| May 2, 9:22 PM EDT | Special Marine Warning | GRR | 83 min | |
| May 2, 9:55 PM EDT | Special Marine Warning | GRR | 104 min | |
| May 2, 10:37 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana, Ottawa | 55 min |
| May 3, 12:15 AM EDT | Special Weather Statement | GRR | Clinton, Gratiot, Ionia, Isabella, Montcalm | 60 min |
| May 3, 4:08 PM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more | 24 hr |
| May 3, 4:18 PM EDT | Small Craft Advisory | GRR | 11 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.